Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 97, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 28, 2008, 3:50 PM EDT for 4 counties in Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2008, 3:50 PM EDT (19:50 UTC)
- Expired
- Jun 28, 2008, 4:35 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Crawford County, MI, Kalkaska County, MI, Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 32 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 3:21 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 281950 SVRAPX MIC039-079-113-143-282045- /O.NEW.KAPX.SV.W.0097.080628T1950Z-080628T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 350 PM EDT SAT JUN 28 2008 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KALKASKA COUNTY IN NORTHERN LOWER MICHIGAN... CRAWFORD COUNTY IN NORTHERN LOWER MICHIGAN... MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN... ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 445 PM EDT * AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF SHARON...OR 14 MILES NORTHEAST OF LAKE CITY...MOVING EAST AT 32 MPH. * LOCATIONS IMPACTED INCLUDE... NORTH HIGGINS LAKE PARK... GRAYLING... HARTWICK PINES STATE PARK... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4481 8459 4451 8461 4441 8505 4456 8515 TIME...MOT...LOC 1950Z 248DEG 28KT 4452 8500 $$ MSB/JZ
3 follow-up statements
000 WWUS34 KAPX 282005 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 405 PM EDT SAT JUN 28 2008 MIC113-143-282015- /O.CAN.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/ MISSAUKEE MI-ROSCOMMON MI- 405 PM EDT SAT JUN 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR ROSCOMMON AND MISSAUKEE COUNTIES IS CANCELLED... LAT...LON 4460 8499 4481 8459 4452 8462 4452 8498 TIME...MOT...LOC 2005Z 248DEG 28KT 4456 8485 $$ MIC039-079-282045- /O.CON.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/ KALKASKA MI-CRAWFORD MI- 405 PM EDT SAT JUN 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CRAWFORD AND KALKASKA COUNTIES... AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF GRAYLING...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... LAKE MARGRETHE AND GRAYLING... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4460 8499 4481 8459 4452 8462 4452 8498 TIME...MOT...LOC 2005Z 248DEG 28KT 4456 8485 $$
000 WWUS34 KAPX 282018 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 418 PM EDT SAT JUN 28 2008 MIC079-282028- /O.CAN.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/ KALKASKA MI- 418 PM EDT SAT JUN 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR KALKASKA COUNTY IS CANCELLED... LAT...LON 4463 8478 4474 8461 4452 8462 4453 8476 TIME...MOT...LOC 2018Z 255DEG 38KT 4461 8463 $$ MIC039-282045- /O.CON.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/ CRAWFORD MI- 418 PM EDT SAT JUN 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT FOR CRAWFORD COUNTY... AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GRAYLING...MOVING EAST AT 40 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4463 8478 4474 8461 4452 8462 4453 8476 TIME...MOT...LOC 2018Z 255DEG 38KT 4461 8463 $$
000 WWUS34 KAPX 282035 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 435 PM EDT SAT JUN 28 2008 MIC039-282045- /O.CAN.KAPX.SV.W.0097.000000T0000Z-080628T2045Z/ CRAWFORD MI- 435 PM EDT SAT JUN 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CRAWFORD COUNTY IS CANCELLED... AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE AREA. THE WARNING HAS THEREFORE BEEN CANCELLED. A SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY REMAINS IN EFFECT UNTIL 515 PM. LAT...LON 4463 8478 4474 8461 4452 8462 4453 8476 TIME...MOT...LOC 2035Z 255DEG 38KT 4465 8439 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:06 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 28, 2:06 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 206 PM EDT SAT JUN 28 2008 .AVIATION...CURRENTLY, THUNDERSTORMS ARE STAYING OUT OF THE TAF REGIONS. HOWEVER, IT IS ONLY A MATTER OF TIME. THE MAIN CONCERN WILL BE THE STORMS LATER THIS AFTERNOON WITH THE UPPER LOW. THE THUNDER LOOKS LIKE IT WILL BE IN THE REGION AFTER 20Z AT THE LATEST. LUTZ && .PREV DISCUSSION... /ISSUED 740 AM EDT SAT JUN 28 2008/ AVIATION...COOL FRONT PASSING ACROSS TAF SITES THIS MORNING WITH SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM. GENERALLY MVFR CIGS. MUCH DRIER AIR MOVING IN BY 18Z WITH VFR CIGS/VSBYS. ANOTHER WEAK SHORTWAVE TROF WILL APPROACH THE AREA TOWARD 00Z. THIS MAY HELP TO RE-FIRE SOME SHOWERS AND THUNDERSTORMS. TIGHTENING SURFACE GRADIENT TODAY BEHIND THE FRONT...RESULTING IN GUSTY WEST WINDS AT 15 TO 25 KTS. LATER TONIGHT...MOIST BOUNDARY LAYER CONDITIONS WITH LIGHT WINDS LIKELY RESULTING IN FOG DEVELOPMENT AT TERMINALS /ESPECIALLY PLN AND APN/. PREV DISCUSSION... /ISSUED 404 AM EDT SAT JUN 28 2008/ DISCUSSION...WATER VAPOR IMAGERY SHOWING STRONG UPPER LOW ON THE NORTHERN EDGE OF 110KT 300MB JET ENERGY OVER NORTH DAKOTA. AT THE SURFACE...A WARM FRONT EXTENDED FROM NRN WISCONSIN INTO UPPER MICHIGAN WITH A COOL FRONT OVER EASTERN WISCONSIN. WARM CONVEYOR BELT PCPN EXITING THE AREA EARLY THIS MORNING WITH DECAYING AREA OF SHOWERS/ISOLD TSTMS ASSOCIATED WITH COLD FRONT /LEADING EDGE OF MID LEVEL DRY AIR/ NOW CROSSING LAKE MICHIGAN. THE FORECAST ISSUE OF THE DAY IS WHEN/WHERE/IF TSTM DEVELOPMENT OCCURS TODAY ACROSS NORTHERN MICHIGAN. SURFACE TROF/COLD FRONT WILL SWING THRU THE AREA THIS MORNING... FOLLOWED BY MID LEVEL /850-700MB/ DRY SLOT. WARM AIR ADVECTION PCPN WILL GRADUALLY BE SHUNTED NORTH/EAST BY DRY AIR SURGING INTO THE AREA. MUCAPES OF 1200 J/KG THIS MORNING WITH 30-40KT MID LEVEL FLOW...SO AN ISOLATED SEVERE THUNDERSTORM NOT OUT OF THE QUESTION ON THE LEADING EDGE OF DRY AIR PUSH. MAIN THREAT WOULD BE HAIL WITH FREEZING LEVELS AROUND 12K. THERE MAY BE A BREAK IN THE ACTION FOR THE EARLY/MID AFTERNOON PERIOD ACROSS NORTHERN LOWER...AS MID LEVEL DRY AIR OVERTAKES THE AREA. BY LATER IN THE AFTERNOON...A RE-INFORCING SHOT OF H8-H7 MOISTURE ASSOCIATED WITH AN UPSTREAM VORT CENTER WILL MOVE TOWARD NORTHWEST LOWER. THIS ADDED MOISTURE...IN COMBO WITH WARM LATE JUNE HEATING AND 500MB COLD POOL MOVING IN FROM THE WEST...WILL HELP TO SPARK SCATTERED SHOWERS/STORMS. MOST FAVORED AREAS WILL BE INTERIOR PORTIONS OF NORTHERN LOWER WESTWARD TOWARD THE LAKE MICHIGAN SHORELINE. ALTHOUGH SEVERE PARAMETERS ARE ON THE DECREASE THROUGH THE LATE AFTERNOON...FREEZING LEVELS UNDER 10K WILL MAKE HAIL A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP. OVER EASTERN UPPER...THUNDERSTORMS WILL BE MORE NUMEROUS THROUGHOUT THE DAY...WHERE REMNANTS OF PRE- FRONTAL TROF AND WEAK ONSHORE LAKE BREEZE FLOW WILL ENHANCE LOW LEVEL CONVERGENCE AND FOCUS SHWRS/TSTMS. 950MB FLOW OF 15-25KTS BEHIND THE FRONT TODAY AND WILL HOIST SCA/S FOR LAKE MICHIGAN...AND LAKE HURON AREAS FROM TAWAS CITY SOUTHWARD. VORT CENTER WILL PROGRESS ACROSS NORTHERN LOWER THIS EVENING...WITH DUIRNAL SHOWER/TSTMS DIMINISHING WITH THE LOSS OF DAYTIME HEATING. A COOL AND UNSETTLED DAY IN STORE FOR NORTHERN MICHIGAN ON SUNDAY WITH LARGE UPPER LOW OVER ONTARIO AND MOIST CYCLONIC FLOW ACROSS THE GREAT LAKES. WITH 500MB COLD POOL AND SEVERAL WEAK VORTICITY CENTERS ROTATING THROUGH THE 500MB FLOW...SCATTERED SHOWERS AND A FEW THUNDERSTORMS FOR THE ENTIRE AREA. PRETTY SKINNY CAPE ON THE FORECAST SOUNDINGS...BUT WITH FREEZING LEVELS AROUND 10K...HAIL WOULD BE A THREAT WITH ANY THUNDERSTORMS THAT DEVELOP. HIGH TEMPERATURES ON SUNDAY REMAINING IN THE 60S. ONE LAST PIECE OF ENERGY WILL PIVOT AROUND UPPER LOW ON MONDAY...BRINGING ANOTHER THREAT OF SCATTERED SHOWERS/TSTMS. TEMPERATURES REMAINING BELOW NORMAL ON MONDAY...WITH MOST AREAS MAXING IN THE UPPER 60S TO LOWER 70S. ONE QUIET DAY ON TUESDAY BEFORE NEXT COLD FRONT DROPS INTO THE AREA FOR MIDWEEK WITH ANOTHER SHOT OF COOLER AIR. JK && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 28, 4:23 AM EDT, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 423 AM EDT SAT JUN 28 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 291130- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 423 AM EDT SAT JUN 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THROUGH THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE BEFORE NOON...AND THEN AGAIN BETWEEN 4 PM AND 10 PM. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING LARGE HAIL. RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AND MONDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT THEY MAY PRODUCE SMALL HAIL. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JK
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:03 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 57 min |
| Jun 27, 9:35 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 43 min |
| Jun 27, 9:41 PM EDT | Special Marine Warning | APX | 39 min | |
| Jun 28, 12:49 PM EDT | Special Marine Warning | APX | 46 min | |
| Jun 28, 4:21 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Oscoda | 54 min |
| Jun 28, 5:08 PM EDT | Special Marine Warning | APX | 30 min | |
| Jun 28, 5:25 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 28, 5:36 PM EDT | Special Marine Warning | APX | 53 min | |
| Jun 28, 7:45 PM EDT | Wind Advisory | APX | Alcona, Alpena, Antrim, Arenac, Crawford, Gladwin and 9 more | 2 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.